What is tardive dyskinesia?
Tardive dyskinesia is a mostly irreversible neurological disorder of involuntary movements caused by long-term use of antipsychotic or neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. The prevalence of tardive dyskinesia is estimated to be 10 to 20 percent of individuals treated with anti-psychotic medications. The elderly are more susceptible to persistent and
irreversible tardive dyskinesia than younger people.
The most commonly used offending neuroleptics are typical (old generation) antipsychotic medications, such as haloperidol, trifluoperazine, or fluphenazine. They act by blocking dopamine receptors in the brain. Neuroleptic drugs, such as haloperidol, thioridazine, and chlorpromazine, sometimes called antipsychotics or tranquilizers, are used to treat many different psychiatric conditions. These drugs help people with psychosis and agitation. They are also useful for certain other neurologic problems, nausea, dizziness, and other conditions. A side effect of these drugs is abnormal movements. This side effect usually happens after the responsible drugs have been used for a long time. The exact reason for the development of this condition is not known.
Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano.